Methrotrexate and real side effects

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Jul 2007
Total Posts : 3
   Posted 7/31/2007 6:49 PM (GMT -6)   
I am 32 years old and I was diagnosed with RA about 8 or 9 years ago.  at the very beginning it was really bad but somehow for a couple of years it went away and i
did not have any flare ups. I just recently had a baby and my doctor told me that because of the pregnancy and all the changes the body goes through. my RA came back. Really bad.
Talk about being depressed I could not hold my baby, I couldn't even give him the bottle ,, i devil   was too heavy.
So i had to go on medication whichmeant i had to stop breastfeeding. I had already gone back to my pre pregnancy weight but they put me on presnisone which made gain weight and i got the "moon face" which according to my doctor is just a cosmetic side effect. All of these factors together just depressed the life out of me.
I am working really hard on losing all the weight,
Anyways, i joined this forum because I was put on Methrotrexate and I wanted to ask people who have been taking it for awhile what are the main changes they have seen. negative or positive.  PLease i just want to know what i am getting into. I have already read ,medical information buti want real life experience information.

Regular Member

Date Joined May 2007
Total Posts : 499
   Posted 7/31/2007 8:13 PM (GMT -6)   
Hi there,
welcome to the forum, this is a great place for support and info, the people here have been a real lifesaver for me, glad you found us!!
I'm relativly new at this, was diagnosed in April. Started on methotrexate in early May, I think. Slowly worked up to my current dose, which I have been at for about 2 months. The first dose made me a little queasy, felt a little yucky for a couple of days. But, each week got better, now I don't even know I've taken anything. Improvement has been slow for me, but I know I am gradually getting better. Not as fast as I'd like, but I'm trying to be patient. That's the hardest part!!
There are quite a few people here who take methotrexate, so I'm sure they'll chime in, too.
How old is your baby? Can't be easy taking care of yourself and a little one. Easy to get depressed about all of this, it's a lot to handle. But hang in there, you'll find alot of help and support from the folks here.
Take care,

Veteran Member

Date Joined Mar 2006
Total Posts : 1354
   Posted 7/31/2007 8:45 PM (GMT -6)   
Congratulations on the birth of your baby! Im sorry that you are in pain at present. I have been on Methotrexate for nearly 18 months now and I was like babyplace at first but after a few months it did start to work and give me relief. The worst side effect I have is hair loss and sun sensitivity, I live in Australia where the sunshines all year round which makes it hard to bear when I have to cover up with hats. scarves etc - a small price to pay if it keeps working.
Stick at it and I hope it will give you the relief you deserve so that you can enjoy your baby.
Take care

New Member

Date Joined Jul 2007
Total Posts : 5
   Posted 7/31/2007 10:09 PM (GMT -6)   
I'm new to this forum.  Saw your question on methrotrexate and wanted to reply.  I'm 43 and have been taking methrotrexate for about 15 years now for vasculitis.  At the time, your only choice was by injection so I gave myself a shot once a week.  After several years, my dr asked if I'd rather take pills instead and I switched to the pills.  Did this for several years. Recently switched back to shot as I've started having more issues with nausea that we can't explain. So, thinking it could be the methrotrexate, we are trying the shots again.  Have been lucky to have very little side effects for most of the time.  I can take it for several weeks and hardly tell I've taken it and then all of a sudden I'll have a week where I get very sick from it - very tired, headache, very nauseous and just feel crummy for 1 -3 days.  Over the past few years, the bad weeks have become more common and last longer.  We've decreased the dosage and I feel better for awhile but then it starts to get worse again.  I have to go take the shot now.  I've had 2 bad weeks and now 2 good weeks so we'll see what happens tonight.  Things I've tried include taking it at night so you sleep thru some of the worst of it, be sure to take it with folic acid, drink lots of water and we've now added leucovorin as well.  As the number of bad weeks continues to increase, I've started for the first time in 15 years to think about talking to my dr about stopping it.  We've tried decreasing it before but my vasculitis always gets worse as I get close to being off of it completely. 

Veteran Member

Date Joined Dec 2005
Total Posts : 1782
   Posted 7/31/2007 10:25 PM (GMT -6)   
Welcome to Healing Well and congrat's on your baby.

I've been on Methotrexate (MTX) for almost 3 years now. I started with the pills, but they made my side effects worse, so I switched to injections. Piece of cake! My side effects were greatly diminished between the injections and the folic acid that I take. Initially, I was quite tired, I started losing my hair (and it thinned immensely) and I had "morning sickness" as I called it...really bad nausea. We upped my Folic Acid from 1 mg to 2 mg and as I said, changed over to the injections. What a difference it made in how I felt. We added the MTX to my weekly Enbrel shots and it made quite the difference in my RA (which is in my hands). I'm on .7ml which I believe is equivalent to 17.5 mgs oral. I have been at this dose for 2-1/2 years now. My hands rarely hurt as long as I stay on my MTX. I've had to go off of it at times for various infections (not related to any medicine I take) for safety reasons and then I can tell the difference. Other than that, I've been doing well. I take my injection on Sunday night before I go to bed - any side effects I may have, I don't know about since I'm asleep! My hair is back to normal and I have nice strong nails for the first time in my life (thanks to the folic acid!), I no longer get nauseated either.

Please make sure you get a prescription for Folic Acid. OTC FA is measured in 'mcg' and is no where near the strength you need. MTX is an anti-folinate and the FA will help with the side effects immensely. Good luck.

P.S. Juker - a welcome to you as well.
"My "Trifecta" - CD, AS & RA...

Some days you're the bug, some days you're the windshield

Co-Moderator Crohn's Forum

Remicade every 6 weeks, Methotrexate weekly, Folic Acid daily

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, October 22, 2016 2:54 PM (GMT -6)
There are a total of 2,710,203 posts in 298,870 threads.
View Active Threads

Who's Online
This forum has 153421 registered members. Please welcome our newest member, accredo sux.
302 Guest(s), 9 Registered Member(s) are currently online.  Details
ewafromwarsaw, SD93, Lymepilot, wanttobeme, Bobby88, VLou*, ravdeep, exqualls, dfsdf

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer